Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 135, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Sep 11, 2000, 8:31 PM CDT for Coffey County, Lyon County, Kansas. It was in force for 29 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 11, 2000, 8:31 PM CDT (01:31 UTC)
- Expired
- Sep 11, 2000, 9:00 PM CDT
- In force
- 29 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
Counties Coffey County, KS, Lyon County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 11, 8:45 PM CDT | Hail 0.75 | Neosho Rapids, KS | |
| Sep 11, 8:50 PM CDT | Hail 1 | Neosho Rapids, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 11, 4:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.5 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 901 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 3268 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
980 WUUS53 KTOP 120131 SVRTOP KSC031-111-120200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 831 PM CDT MON SEP 11 2000 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN COFFEY COUNTY IN EAST CENTRAL KANSAS EAST CENTRAL LYON COUNTY IN EAST CENTRAL KANSAS * UNTIL 900 PM CDT * AT 828 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES WEST OF NEOSHO RAPIDS...OR ABOUT 7 MILES EAST OF EMPORIA...MOVING EAST AT 25 MPH. * SOME LOCATIONS AFFECTED... HARTFORD LEBO THIS WARNING REPLACES THE WARNING FOR CENTRAL LYON COUNTY. LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER INSIDE A BUILDING. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 3:00 PM CDT, 5 hours 31 minutes earlier.
Area forecast discussion, Sep 11, 3:00 PM CDT, 5 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 300 PM CDT MON SEP 11 2000 POTENTIAL FOR TSTMS MAIN FORECAST PROBLEM. STILL STG CAP IN PLACE AND SAT. TEMPS INDICATED A BIT MORE MID LVL WARMING SINCE 12Z. THUS WILL NEED TO SEE SOME COOLING ALFT. THIS CAA IS EVIDENT ON SATELLITE TMPS/CLOUD DVLPMT SRN NE INTO NWRN KS/NERN CO. AS THIS COOLING MOVES OVER ERN KS VERY LATE THIS AFTN AND THIS EVENING...SHOULD SEE SOME TSTMS DVLP RAPIDLY. ACTUALLY COULD SEE DVLPMT BEHIND SFC BNDRY WITH ELEVATED TYPE STMS. STG GUSTY WINDS WILL BE MAIN THREAT. TSTMS OUT OF PICTURE BY MIDNIGHT...WITH CLEAR SAILING AFTER THAT. WENT A BIT COOLER NWRN CWA OVERNIGHT...WITH DEW POINTS ALREADY IN THE LOWER 40S NORTHERN NEBRASKA. FOLLOWING MESO-ETA SFC TEMPERATURES FOR FORECAST AFTN TEMPERATURE TRENDS TMRW/WED. THUS WILL GO A BIT ABOVE FWC MOS TEMPERATURES ON TUESDAY...AND ABOVE ON WEDNESDAY TOO...PERHAPS MORE IN LINE WITH FAN/MAV GUIDANCE. .TOP...NONE
In the hours before
Local storm report, Sep 11, 7:45 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
745 PM CDT MON SEP 11 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0735 PM ADMIRE KS .75 INCH HAIL
09/11/00 LYON
0740 PM BALDWIN KS 1 INCH HAIL
09/11/00 DOUGLAS
0745 PM BALDWIN KS 1.75 INCH HAIL
09/11/00 DOUGLAS
ZLocal storm report, Sep 11, 7:49 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
749 PM CDT MON SEP 11 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0747 PM 4 N OVERBROOK KS 60 MPH TSTM GUST
09/11/00 OSAGELocal storm report, Sep 11, 8:07 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
807 PM CDT MON SEP 11 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0805 PM BALDWIN KS 1.75 INCH HAIL
09/11/00 DOUGLAS ALSO GETTING WIND GUSTS
OF 50 TO 60 MPH.Local storm report, Sep 11, 8:11 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
811 PM CDT MON SEP 11 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
:
0805 PM 3 NE EMPORIA KS 60 MPH TSTM GUST
09/11/00 LYONLocal storm report, Sep 11, 8:19 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
819 PM CDT MON SEP 11 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0810 PM 7 N OTTAWA KS 1 INCH HAIL
09/11/00 FRANKLIN
0814 PM LE LOUP KS 1.75 INCH HAIL
09/11/00 FRANKLIN
0814 PM LE LOUP KS 60 MPH TSTM GUST
09/11/00 FRANKLIN
A
0814 PM 10 SW EMPORIA KS .88 INCH HAIL
09/11/00 LYONLocal storm report, Sep 11, 8:24 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
824 PM CDT MON SEP 11 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0819 PM 6 SE BALDWIN KS 1.75 INCH HAIL
09/11/00 DOUGLAS
0820 PM WELLSVILLE KS 1.75 INCH HAIL
09/11/00 FRANKLINThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 7:29 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin | 31 min |
| Sep 11, 7:30 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 30 min |
| Sep 11, 7:39 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Osage | 36 min |
| Sep 11, 7:50 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 45 min |
| Sep 11, 7:51 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 39 min |
| Sep 11, 8:00 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin | 15 min |
| Sep 11, 8:15 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin | 45 min |
| Sep 11, 8:44 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Osage | 36 min |
| Sep 11, 8:58 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin | 32 min |
| Sep 11, 9:05 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 40 min |
| Sep 11, 9:23 PM CDT | Severe Thunderstorm Warning | TOP | Anderson | 47 min |
| Sep 11, 9:44 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.